Arthritis and Hearing Loss
“What did you say?” “Would you repeat that?” If you find yourself asking this frequently, you are not alone. People with arthritis may experience your hearing loss due to the disease or to the drugs used to treat it.
Several studies, including a 2018 study in Clinical Rheumatology, found higher rates of sensorineural hearing loss – a type of hearing loss usually caused by poor function of the hair cells in the cochlea – in patients with rheumatoid arthritis (RA). Some evidence also links hearing loss with psoriatic arthritis (PsA), juvenile idiopathic arthritis (JIA), systemic lupus erythematosus (lupus) and Sjogren’s syndrome.
For most people with arthritis the likely culprits behind hearing problems are pain medications.
High doses of aspirin and other salicylates may cause reversible hearing loss or ringing in the ears (tinnitus). A 2010 study published in the American Journal of Medicine and a 2012 study in the American Journal of Epidemiology –confirmed the risks of aspirin and NSAIDs on hearing and the risks of other NSAIDs and acetaminophen on hearing as well.
The 2010 study, which examined data from nearly 27,000 men, found that regular aspirin use increased the chances of hearing loss by 50 percent, and regular NSAID use made hearing loss 61 percent more likely in men younger than 50. Among regular users of acetaminophen, the likelihood of hearing loss was doubled.
The 2012 study examined the relation between frequency of aspirin, ibuprofen, and acetaminophen use and risk of hearing loss among 62,261 women. It found that those who took ibuprofen (Advil, Motrin) or acetaminophen (Tylenol) regularly were more likely to report hearing loss than those who rarely took the painkillers. The risk increased as frequency of drug use increased.
In both studies regular use was defined as at least twice a week and the link between analgesic use and hearing loss was generally greater among those younger than 50.
How Medications Hurt Hearing
Researchers suspect that aspirin and acetaminophen may reduce blood flow to the cochlea. Also, acetaminophen may deplete a protein called glutathione in the cochlea, says Sharon Curhan, MD, lead author of both studies. “Glutathione has been shown to protect the cochlea from damage.”
While these pain-relievers are the most common medication-related cause of hearing loss in people with arthritis, other drugs may affect hearing. These include a class of antibiotics called aminoglycosides, including streptomycin, neomycin, and paromomycin; chemotherapy drugs such as cisplatin, carboplatin or bleomycin; and loop diuretics such as furosemide (Lasix) and bumetanide.
Researchers suspect that in some cases hearing loss could be related to the same faulty response that attacks the joints and other tissues in people with autoimmune forms of arthritis. In autoimmune inner ear disease (AIED), the cochlea and other structures of the inner ear are the target of the immune system’s attack. Symptoms, such as dizziness and ringing in the ears, typically develop over several weeks or months. AIED usually occurs on its own, but an estimated 20 percent or more of those with AIED have another autoimmune disease such as RA or Sjogren’s syndrome. AIED is rare, accounting for about 1 percent of all cases of hearing loss.
What You Can Do
If you notice ringing in your ears, find it difficult to hear conversations on TV or understand what people are saying to you, let your doctor know. Hearing loss is often reversible, so finding a drug alternative, reducing the dose or how often you take it may solve the problem.
“Some hearing loss in some people is not a reason to stop a medication if not taking it will keep you from doing the things you need to do in your everyday life,” says Tom Abelson, MD, a staff physician in the Department of Otolaryngology at the Beachwood Family Health and Surgery Center and at the Cleveland Clinic Head and Neck Institute.
Understanding the risks and talking to your doctor can help you to manage your pain and protect your hearing.
Stay in the Know. Live in the Yes.
Join the Live Yes! Arthritis Network. Tell us a little about yourself and you will receive emails packed with the latest information and resources to live your best life and connect with others.